Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Gray, ME

July 14, 2021Grafton County, Merrimack County, Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 14, 2021, 3:32 PM EDT for Grafton County, Merrimack County, Sullivan County, New Hampshire. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 3:32 PM EDT (19:32 UTC)
Expired
Jul 14, 2021, 4:00 PM EDT
In force
28 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grafton County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Burlington radar (KCXX), 123 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:37 PM EDTTSTM WND DMG3 W Lebanon, NHTREE DOWN ON FARMAN AVE. TIME BASED ON RADAR ESTIMATE.
Jul 14, 3:37 PM EDTTSTM WND DMG4 Nw Lebanon, NHTREES DOWN AT EAST WILDER BOAT LAUNCH. TIME ESTIMATED BY RADAR.
Jul 14, 3:39 PM EDTTSTM WND DMG2 Ne Lebanon, NHTREE DOWN ACROSS ALDEN ROAD AND 0.75 HAIL. TIME ESTIMATED BASED ON RADAR.
Jul 14, 4:00 PM EDTHAIL 13 W Canaan, NHHAIL ON US HIGHWAY 4 WEST OF CANAAN. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS51 KGYX 141932
SVRGYX
NHC009-013-019-142000-
/O.NEW.KGYX.SV.W.0042.210714T1932Z-210714T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
332 PM EDT Wed Jul 14 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sullivan County in central New Hampshire...
  Southwestern Grafton County in northern New Hampshire...
  Northwestern Merrimack County in central New Hampshire...

* Until 400 PM EDT.

* At 332 PM EDT, a severe thunderstorm was located over Lebanon,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Grafton, Hanover, Enfield, Canaan, Danbury, Groton,
  Grantham, Hebron, Dorchester, Orange, Springfield, Plainfield and
  Wilmot.

This includes Interstate 89 between mile markers 44 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 7235 4360 7234 4361 7234 4364 7232
      4366 7232 4367 7230 4369 7231 4372 7228
      4371 7176 4346 7186 4354 7236
TIME...MOT...LOC 1932Z 278DEG 28KT 4363 7224 

HAIL...0.75IN
WIND...60MPH
 
$$

MSC
1 follow-up statement
028 
WWUS51 KGYX 141952
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
352 PM EDT Wed Jul 14 2021

NHC009-013-019-142000-
/O.CON.KGYX.SV.W.0042.000000T0000Z-210714T2000Z/
Sullivan NH-Grafton NH-Merrimack NH-
352 PM EDT Wed Jul 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN SULLIVAN...SOUTHWESTERN GRAFTON AND NORTHWESTERN
MERRIMACK COUNTIES...

At 351 PM EDT, a severe thunderstorm was located over Canaan, or 11
miles east of Lebanon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lebanon, Grafton, Hanover, Enfield, Canaan, Danbury, Groton,
Grantham, Hebron, Dorchester, Orange, Springfield, Wilmot and
Plainfield.

This includes Interstate 89 between mile markers 45 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 7228 4364 7227 4372 7216 4371 7176
      4346 7186 4354 7226 4356 7228 4359 7229
TIME...MOT...LOC 1951Z 278DEG 28KT 4361 7203 

HAIL...1.00IN
WIND...60MPH
 
$$

MSC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:46 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 14, 2:46 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
246 PM EDT Wed Jul 14 2021

.SYNOPSIS...
A cold front will approach the region later today which will
aid in the development of showers and thunderstorms to our west
that could affect New Hampshire and far western Maine with gusty
winds and heavy downpours through this evening. Low pressure
passes well to our north on Thursday and Friday with a warming
trend. Showers and thunderstorms will be possible each day
Friday through Sunday as a frontal boundary slowly crosses the
region through the weekend. A broad trough will linger across
New England early next week

&&

.NEAR TERM /THROUGH TONIGHT/...
A tale of two seasons across the forecast area this afternoon.
Coastal locations as well as a good portion of central Maine
continue to be locked into the marine layer with clouds and
temperatures around 70s. Around the periphery of the marine
layer, temperatures have risen to around 80 degrees with
dewpoint temperatures around 70F in spots. This has resulted in
about 1500 J/KG SBCAPE in the areas where the sun has come out.
Deep layer shear is a bit on the light side, but sufficient for
a few organized thunderstorms this afternoon and evening,
especially across NH. Thunderstorms are currently developing
across Vermont at this time. These should continue to push
eastward with a few possibly becoming severe across NH,
especially between 4 and 8 PM. Damaging winds would be the main
threat. Farther east in the marine layer, chances of storms will
diminish, but a few rumbles will be possible to the Maine
coastal plain this evening.

Fog is expected to redevelop tonight, especially across coastal
and central ME. It could become dense over a wide enough area
to allow for the issuance of a dense fog advisory, but a little
uncertain of the exact area right now so will hold off on that
for the time being.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Fog and a good portion of low cloudiness will burn off as the
morning progresses, allowing for a very warm day in most of the
forecast area on Thursday. There is an outside chance of an
isolated storm or two, but given lack of forcing for ascent will
keep the forecast dry. Low clouds and some fog are expected to
redevelop on the coastal plain Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
By Friday, a frontal boundary will be pressing into northern
zones from Canada, and appears it will be slow to make much
progress through the weekend. This will equate to near average
temperatures after a warm Friday, but continued humid and
showery conditions persisting for much of the weekend. Friday
looks to be the warmest day in the long term period, with highs
near 90 across most southern locations, and high dew points
sending heat indices into the mid 90s Friday afternoon.

There is a growing consensus among the models that the best
chance for the heaviest rainfall amounts would be across
northern zones, many of which remain quite dry and have largely
missed out on most of the rainfall that central and southern
areas have seen over the last couple of weeks.

While the weekend won't be a washout, numerous rounds of showers and
storms appear likely. The best chances for the most widespread
activity will be during the afternoon hours with the diurnal heating
maximum, and when any weak areas of low pressure pass through along
the boundary.

Trying to time out the best chances for rain... Friday afternoon
will be the first shot of widespread showers and storms away from
the coastline as the front pushes into northern zones. Then late
Friday night and Saturday morning a weak wave of low pressure will
likely bring a period of soaking rain, with the best chance being
across northern zones near the Canadian border. Saturday afternoon
will then likely feature widespread showers and storms across most
of the region, even to the coastline. Then, Saturday night the front
will be placed slightly farther south as the next wave of low
pressure rides along, likely bringing another round of widespread
heavier showers and storms to northern and central areas, and would
depart the area by mid morning Sunday. By Sunday afternoon the front
will most likely be placed near the coastline, concentrating the
threat of showers and storms near the coastal onshore flow will
continue into today with low clouds, areas of fog, and patchy
drizzle. A cold front will approach the region later today which
will aid in the development of showers and thunderstorms to our
west that could affect New Hampshire and far western Maine with
gusty winds and heavy downpours. Low pressure passes well to
our north on Thursday and Friday with a warming trend. Showers
and thunderstorms will be possible each day Friday through
Sunday.tline and southern New Hampshire.

By Monday it appears the front would likely have pushed into
southern New England, but will have done little to clear out the
humid airmass. Other than perhaps lowering the dew points by a few
degrees, early next will likely continue to feature similar
conditions with seasonable temperatures and only slightly less humid
conditions. Pop up afternoon showers will likely still develop
across the higher terrain, but won't be as widespread due to a
lack of forcing.

By midweek next week there is decent agreement among the models
that a trough will be deepening across the Great Lakes, and
potentially the Northeast. It's a little early to try to predict
how this feature will evolve, but if it's a bit sharper and
farther west then we'll likely see continued mild and humid
conditions. However, the trough being farther east across the
area would likely bring another extended period of cool and
shower conditions.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...IFR conditions on the coast and across central
Maine will deteriorate to LIFR this evening and tonight as low
clouds and areas of dense fog redevelop. Further inland,
conditions will be MVFR or better, but valley fog could develop.
On Thursday, it looks like the low clouds and fog will burn off
with all terminals except for perhaps RKD going to VFR by noon.
IFR or lower conditions then likely return to the coastal plain
Tuesday night.

Long Term...
Periods of showers and thunderstorms associated with a slow
moving frontal boundary will bring restrictions at times late
Friday and through the weekend. The greatest chances for rain
will be across northern terminals Friday afternoon and again
early Saturday morning, all terminals Saturday afternoon, and
then again across central and northern terminals Saturday night
and Sunday morning. Southern terminals have another chance of
showers and storms Sunday afternoon. VFR conditions will most
likely return early next week.

&&

.MARINE...
Short Term...Winds/seas stay below SCA levels through Thu.
However, fog will be persistent through tonight and Thursday
night, and may shift further offshore on Fri.

Long Term...
A slow moving frontal boundary will gradually push
across the waters late Friday and through the weekend. South-
southwesterly winds may occasionally gust to near SCA criteria
offshore ahead of the front on Friday-Sunday evening. The front
will likely clear the waters Sunday night. A broad trough will
remain across the waters behind the front for early next week.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Clair
NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Clair
Hazardous weather outlook, Jul 14, 2:44 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
244 PM EDT Wed Jul 14 2021

MEZ007-008-012-013-018>020-033-NHZ001>009-011-015-151845-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior York-Central Interior Cumberland-Androscoggin-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
244 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

A few strong storms are possible this afternoon and evening, with
gusty winds and heavy downpours the greatest threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-014-021>028-NHZ014-151845-
Central Somerset-Southern Somerset-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
244 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

A few strong storms are possible this afternoon and evening, with
gusty winds and heavy downpours the greatest threat.

Areas of dense fog are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-151845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
244 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ010-012-013-151845-
Strafford-Eastern Hillsborough-Interior Rockingham-
244 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.

.DAY ONE...This afternoon and tonight.

A few strong storms are possible this afternoon and evening, with
gusty winds and heavy downpours the greatest threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices in the mid 90s are possible on Friday due to the
combination of heat and high dew points.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 2:59 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
259 PM EDT Wed Jul 14 2021

NHZ003-005-007-141930-
Northern Grafton-Southern Grafton-Sullivan-
259 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SULLIVAN AND
SOUTHWESTERN GRAFTON COUNTIES...

At 257 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vershire to Woodstock. Movement was
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lebanon, Grafton, Hanover, Enfield, Canaan, Groton, Woodstock,
Piermont, Grantham, Lyme, Cornish, Croydon, Benton, Dorchester,
Ellsworth, Wentworth, Plainfield, Rumney, Orange and Springfield.

This includes the following highways...
 Interstate 89 between mile markers 37 and 60.
 Interstate 93 between mile markers 92 and 98.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4354 7238 4357 7238 4360 7234 4370 7230
      4377 7220 4381 7218 4386 7219 4387 7217
      4389 7217 4392 7212 4394 7212 4397 7209
      4397 7211 4400 7211 4400 7162 4342 7207
      4348 7238 4352 7240
TIME...MOT...LOC 1857Z 278DEG 32KT 4393 7232 4359 7255

MSC
Special weather statement, Jul 14, 3:29 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Gray ME
329 PM EDT Wed Jul 14 2021

NHZ003-005-007-142000-
Northern Grafton-Southern Grafton-Sullivan-
329 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SULLIVAN
AND SOUTHERN GRAFTON COUNTIES...

At 328 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Piermont to near Lebanon.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lebanon, Lincoln, Plymouth, Grafton, Hanover, Haverhill, Enfield,
Canaan, Danbury, Groton, Woodstock, Piermont, Grantham, Lyme, Hebron,
Benton, Dorchester, Ellsworth, Orange and Thornton.

This includes the following highways...
 Interstate 89 between mile markers 44 and 60.
 Interstate 93 between mile markers 87 and 100.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4359 7236 4360 7234 4364 7232 4374 7225
      4375 7223 4377 7220 4379 7220 4381 7218
      4384 7218 4402 7205 4405 7149 4360 7184
      4361 7185 4348 7198 4356 7238
TIME...MOT...LOC 1928Z 274DEG 27KT 4396 7195 4357 7222

MSC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:12 AM EDTDense Fog AdvisoryGYXRockingham53 min
Jul 14, 8:05 AM EDTDense Fog AdvisoryGYXRockingham, Strafford3 hr
Jul 14, 2:59 PM EDTSpecial Weather StatementGYXGrafton31 min
Jul 14, 3:29 PM EDTSpecial Weather StatementGYXGrafton31 min
Jul 14, 3:58 PM EDTSpecial Weather StatementGYXGrafton32 min
Jul 14, 4:29 PM EDTSpecial Weather StatementGYXBelknap31 min
Jul 14, 4:32 PM EDTSevere Thunderstorm WarningGYXCheshire43 min
Jul 14, 4:41 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack34 min
Jul 14, 5:15 PM EDTSpecial Weather StatementGYXBelknap30 min
Jul 14, 5:17 PM EDTSpecial Weather StatementGYXCheshire28 min
Jul 14, 6:00 PM EDTSpecial Weather StatementGYXHillsborough30 min
Jul 14, 7:19 PM EDTSpecial Weather StatementGYXHillsborough26 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.